Member GFAllyATL asks for guidance on supporting her boyfriend who was released from a 7-day detox but is still in withdrawal from opiates…
"My boyfriend just completed a 7-day detox after 3 months of sustained heroin use (smoking). He has been out of the facility for 72 hours and is still experiencing withdrawal symptoms (muscle pain, nausea, anxiety, insomnia). In detox, he was taking Suboxone day 1) 8mg, Day 2) 6mg, Day 3) 6mg, Day 4) 4mg, Day 5) 2mg, Day 6) 2mg, Day 7) 0 mg. They also gave him an antidepressant but then didn't give him an Rx to continue it after release, which makes NO sense to me or him.
I have never experienced withdrawal with him before, although he has been through it multiple times and was in rehab/halfway house for a year and sober for a year and a half before this relapse. He has said he does not need to go back to treatment because he already knows what to do, he just needs to do it. He plans to go to 90 meetings in 90 days and meet with an addiction-specialist therapist once per week.
I am trying to support him the best I can but really have no experience with this and could use some advice one helping him get through with withdrawals and into a cadence of meetings and therapy."
An opiate detox is difficult. The protocol drops the person to 0mg on day 7 (a 200% drop from day 6). The high-percentage drops at the end of the protocol (whether it's a quick detox like your boyfriend just finished, or a slow titration off of suboxone maintenance), are hard to tolerate. The person feels it more at the end. Because buprenorphine (the agonist in suboxone) has one of the longest half-lives—much longer than illicit opioids—your boyfriend is going to experience withdrawals over a longer period than he would the heroin. It can be a nasty surprise. He’s going to have to hang on.
The symptoms, especially the insomnia, can last 2-5 weeks for those coming off of maintenance therapy. Discharging people precisely when they're experiencing the hardest phase of withdrawal has never made much sense to me. Detoxification units are medical units designed to rid you of the drug, not necessarily its after effects. Insurance doesn’t pay for harmless physical withdrawal symptom supports in a medication unit. This is one huge reason relapse rates are so high when the person stops MAT (medication-assisted treatment). It’s a critically missing component in the system of care for people with opioid dependence. Reimbursable supportive inpatient care for this stage just doesn’t exist.
I hope that just knowing this will be of help to both of you. As the family member, you are the unpaid, untrained person that will need to care for your boyfriend.
A few things that may help to ease his withdrawal at home:
- Sitting in a hot bath alleviates the twitching body and joint pain.
- I’m sure you’ve thought of what is available over the counter, sometimes referred to as “comfort medications.”
- Exercising, despite the fatigue, will settle the anxiety to some extent, and the aches.
- Eating despite the upset stomach will provide needed energy.
- Knowing it will pass should help the depression. Each day should bring a little more relief.
Sitting in a 12-step or other peer support group every day will help your boyfriend stay motivated. Perhaps you drive the two of you to open meetings for the next couple days. Sitting at home staring at the wall is very dangerous in this moment. It sounds like your boyfriend has a plan, a good plan. He is fortunate to have someone who cares and isn’t judging him.